Kansas, 2009Flash Flood in Kansas, September 4, 2009
September 4, 2009 · NWS SGF · 1 event in 1 county or zone
Runoff from thunderstorms produced flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Runoff from thunderstorms produced flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Sep 4, 1:30 PM CST, 52 minutes earlier.
Area forecast discussion, Sep 4, 1:30 PM CST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
230 PM CDT FRI SEP 4 2009
.DISCUSSION...
UPPER LOW CENTERED ALONG THE KS/MO BORDER ATTM WILL BE THE MAIN
SHORT TERM CONCERN.
AREAS OF RAIN WITH EMBEDDED CONVECTION HAVE PRODUCED ISOLATED HEAVY
RAIN. MOST OF THE RAIN HAS OCCURRED IN COUNTIES ALONG AND NORTH OF
OF I-44. AREAS SOUTH OF I-44 HAVE HAD ONLY ISOLATED CONVECTION...AND
THAT HAS BEEN MAINLY CONFINED TO AREAS WEST OF MO HWY 65. HARD TO
PINPOINT ANY ONE AREA FOR RAINFALL TONIGHT WITH NEAR TERM MODELS
HAVING TROUBLE WITH CONVECTION/CONVECTIVE FEEDBACK. IN
GENERAL...SHOULD SEE BETTER RAIN CHANCES SHIFT SOUTH AND EAST WITH
TIME ALONG AND EAST OF THE WEAKENING MID LEVEL TROUGH/SHEAR
AXIS...AND WHERE BETTER LOW LEVEL MOISTURE TRANSPORT EXISTS. HAVE
LIKELY POPS GOING FOR TONIGHT AND SATURDAY OVER ROUGHLY THE
SOUTHEAST TWO THIRDS TO HALF OF THE CWFA. FOR SATURDAY NIGHT AND
SUNDAY...HAVE MOST OF THE PRECIP CHANCES CONFINED TO SOUTH CENTRAL
MO COUNTIES. THIS COULD LINGER INTO MONDAY IN THE FORM OF SOME
ISOLD/WDLY SCT DIURNAL CONVECTION IF THE UPPER TROUGH LINGERS.
CERTAINLY NOT LOOKING AT A WIDESPREAD WASHOUT FOR THE HOLIDAY
WEEKEND...ESPECIALLY SUNDAY AND MONDAY. THE ECMWF IS FASTER
LIFTING THE UPPER SHEAR AXIS EAST VERSUS THE GFS (AND DRYER OVER
OUR AREA)...AND PREFER THE ECMWF IN MOST SITUATIONS.
A SHORTWAVE RIDGE MOVES THROUGH THE LOWER MO/MID MS RIVER VLYS
LATE MONDAY-EARLY WEDNESDAY...AND HAVE LEFT THIS PERIOD GENERALLY
DRY. THERE IS FAIRLY GOOD AGREEMENT WITH MED RANGE MODELS IN
MOVING A STRONG SHORTWAVE THROUGH SOUTHERN CANADA AND THE UPPER
MIDWEST WED/THU. MODEL TRENDS HAVE BEEN A LITTLE SLOWER WITH THE
ASSOCIATED COLD FROPA THROUGH OUR AREA...AND HAVE CONFINED POPS TO
THE LATE WEDNESDAY AND THURSDAY TIME FRAME. DSA
&&
.AVIATION...
SHOWERS AND FEW THUNDERSTORMS WILL OVERSPREAD THE AREA THIS
AFTERNOON. AREAS OF MVFR CEILINGS AND VISIBILITIES CAN BE
EXPECTED IN THE SHOWERS WITH IFR VISIBILITIES IN THE HEAVIER RAIN.
CONFIDENCE IS INCREASING THAT LOW IFR CEILINGS WILL FORM OVERNIGHT
WITH UPSLOPE NORTHEASTERLY TO EASTERLY WIND FLOW AT ALL THREE
AIRPORTS. STRATUS WILL BE SLOW TO LIFT SATURDAY AND MAY NOT AT ALL
FOR BBG UNTIL SATURDAY AFTERNOON.
CLAYCOMB
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Sep 4, 11:01 AM CST, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1201 PM CDT FRI SEP 4 2009
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-051715-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1201 PM CDT FRI SEP 4 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT AS AN UPPER
LEVEL LOW CONTINUES TO MOVE FROM KANSAS INTO CENTRAL AND SOUTHERN
MISSOURI. SEVERE THUNDERSTORMS ARE NOT EXPECTED...HOWEVER SOME
LOCALIZED HEAVY RAIN WILL BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THUNDERSTORM CHANCES WILL CONTINUE OVER PARTS OF THE OUTLOOK
AREA SATURDAY AND SUNDAY WITH THE WEAKENING UPPER LEVEL LOW
SHIFTING EAST THE MISSOURI OZARKS SUNDAY NIGHT. NO SEVERE
THUNDERSTORMS ARE EXPECTED OVER THE HOLIDAY WEEKEND.
ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE LATE WEDNESDAY INTO THURSDAY
WITH A COLD FRONT MOVING THROUGH THE REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
DSA
Flash Flood, Cherokee
- When
- September 4, 2:22 PM CST to 4:22 PM CST
- Where
- Cherokee County, 1.76 mi N of Sherwin to 1.57 mi E of Hallowell
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.206, -94.950
Flash Flooding reported along Southwest 70th Street and Northwest 60th Street.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Wisconsin, September 4, 20091 death · 8 events
- Flash Flooding and Hail in Arizona, September 4 to 5, 20094 injured · $1.1 million · 1.75 in hail · 7 events
- Flash Flooding and Debris Flows in Puerto Rico, September 4 to 6, 2009$35,000 · 20 events
- Damaging Winds and Lightning Strike in Arkansas, September 4 to 5, 2009$18,000 · 50 kt wind · 4 events
- Heavy Rain in Arkansas, September 4 to 24, 200911 events
- Flash Flooding and Hail in California, September 4 to 6, 20091 in hail · 6 events
- Flash Flood and Heavy Rain in U.S. Virgin Islands, September 4 to 6, 20093 events
- Flash Flood and Hail in Arkansas, September 4, 20090.75 in hail · 2 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 4, 20092 events
- Waterspout in South Atlantic Coastal Waters, September 4, 20091 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, September 4, 20091 event
- Hail in Texas, September 4, 20090.88 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 197577.